Alert archive / Florida / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 72, NWS Melbourne, FL

September 5, 2015Orange County, Osceola County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Sep 5, 2015, 2:50 PM EDT for Orange County, Osceola County, Florida. It was in force for 18 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 5, 2015, 2:50 PM EDT (18:50 UTC)
Expired
Sep 5, 2015, 3:08 PM EDT
In force
18 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon

Counties Orange County, FL, Osceola County, FL

The radar

The Melbourne radar (KMLB), 72 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 5, 2:50 PM EDTTSTM WND GST 51Orlando International A, FL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 6.8 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2015-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1027 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2015-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1027 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
871 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

400 
WUUS52 KMLB 051850
SVRMLB
FLC095-097-051930-
/O.NEW.KMLB.SV.W.0072.150905T1850Z-150905T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
250 PM EDT SAT SEP 5 2015

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL ORANGE COUNTY IN EAST CENTRAL FLORIDA...
  NORTH CENTRAL OSCEOLA COUNTY IN EAST CENTRAL FLORIDA...

* UNTIL 330 PM EDT

* AT 249 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
  WAS LOCATED OVER ORLANDO INTERNATIONAL AIRPORT...AND MOVING
  SOUTHWEST AT 15 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THE
  DAMAGING WINDS.

* LOCATIONS IMPACTED INCLUDE...
  ORLANDO...KISSIMMEE...BUENA VENTURA LAKES...CONWAY AND EAST LAKE
  TOHO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DEADLY LIGHTNING...VERY
HEAVY RAIN AND POSSIBLY HAIL. FOR YOUR PROTECTION...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...EXCESSIVE CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 2852 8131 2843 8117 2835 8122 2820 8133
      2838 8153
TIME...MOT...LOC 1849Z 052DEG 12KT 2845 8130 

$$

KELLY
1 follow-up statement
654 
WWUS52 KMLB 051908
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
308 PM EDT SAT SEP 5 2015

FLC095-097-051916-
/O.CAN.KMLB.SV.W.0072.000000T0000Z-150905T1930Z/
ORANGE FL-OSCEOLA FL-
308 PM EDT SAT SEP 5 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ORANGE AND NORTH
CENTRAL OSCEOLA COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS UP 
TO 40 MPH AND HEAVY RAIN ARE STILL OCCURRING WITH THIS THUNDERSTORM 
WHICH WILL DIMINISH BY 4 PM.

LAT...LON 2852 8131 2843 8117 2835 8122 2820 8133
      2838 8153
TIME...MOT...LOC 1905Z 052DEG 12KT 2841 8135 

$$

KELLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 10:06 AM EDT, 4 hours 44 minutes earlier.

Area forecast discussion, Sep 5, 10:06 AM EDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
1006 AM EDT SAT SEP 5 2015

.DISCUSSION...
HIGH PRESSURE RIDGE BUILDING DOWN ALONG THE EASTERN U.S. COAST
WILL LEAD TO A RELATIVELY LIGHT NORTHEAST FLOW ACROSS THE AREA
TODAY. THIS SHOULD ALLOW FOR SLIGHTLY EARLIER DEVELOPMENT OF THE
EAST COAST SEA BREEZE INTO LATE MORNING INITIATING ISOLATED TO
SCATTERED SHOWERS AND STORMS ALONG THE EAST COAST. IN FACT HAVE
ALREADY HAD A FEW POP UP SHOWERS DEVELOP ALONG THE COAST THIS
MORNING. MORNING SOUNDINGS STILL SHOW A MOIST AIRMASS IN PLACE (PW
VALUES AROUND 1.9 TO 2.0 INCHES) AND A TEMP PROFILE WITH
SUFFICIENT INSTABILITY FOR SCATTERED TO NUMEROUS CONVECTIVE
COVERAGE INTO THE AFTERNOON ALONG INLAND MOVING SEA BREEZE/OUTFLOW
BOUNDARIES.

A FEW STRONGER STORMS CAN STILL BE EXPECTED ACROSS THE REGION
TODAY WITH STRONG WIND GUSTS OF 40 TO 50 MPH...FREQUENT LIGHTNING
AND HEAVY RAIN MAINLY FROM METRO ORLANDO AND COCOA SOUTHWARD.
STEERING WILL BE ON THE WEAK SIDE SO SLOW MOVING STORMS WILL BE
CAPABLE OF MINOR AND NUISANCE FLOODING ACROSS THE INTERIOR.

&&

.AVIATION...VFR CONDS TO START THEN TEMPO IFR/MVFR CONDS IN
INCREASING SHOWER/STORM COVERAGE THIS AFTERNOON. WILL SEE INITIAL
CONVECTIVE DEVELOPMENT ALONG THE COAST FROM LATE MORNING TO EARLY
AFTERNOON WITH THE EAST COAST SEA BREEZE...THEN INCREASING
COVERAGE EXPECTED OVER THE INTERIOR MID-LATE AFT. MAINLY VFR BY
LATE EVENING AS SHOWERS AND STORMS DIMINISH ACROSS THE REGION.

&&

.MARINE...
TODAY AND TONIGHT...(PREVIOUS DISCUSSION) LIGHT AND VARIABLE
WINDS THROUGH MID MORNING THEN ONSHORE 5 TO 10 KT WITH THE
DEVELOPMENT OF THE EAST COAST SEA BREEZE. SEAS MAINLY 2 FEET OR
LESS. WINDS AND SEAS LOCALLY HIGHER NEAR SHOWERS AND STORMS.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

WEITLICH/KELLY
Hazardous weather outlook, Sep 5, 11:40 AM EDT, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1140 AM EDT SAT SEP 5 2015

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-052100-
FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 0-20 NM-
SEBASTIAN INLET TO JUPITER INLET 0-20 NM-FLAGLER BEACH TO VOLUSIA-
BREVARD COUNTY LINE 20-60 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 20-60 NM-
SEBASTIAN INLET TO JUPITER INLET 20-60 NM-INLAND VOLUSIA COUNTY-
NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN BREVARD COUNTY-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
COASTAL VOLUSIA COUNTY-SOUTHERN LAKE COUNTY-
NORTHERN BREVARD COUNTY-
1140 AM EDT SAT SEP 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
SCATTERED AFTERNOON LIGHTNING STORMS WILL DEVELOP JUST INLAND
FROM THE COAST AS THE EAST COAST SEA BREEZE DEVELOPS AND PUSHES
INLAND. BOUNDARY INTERACTIONS AND AMPLE MOISTURE WILL LEAD TO
COVERAGE INCREASING THROUGH MID AFTERNOON ALONG WITH THE
POSSIBILITY OF SOME STRONG STORMS AS ACTIVITY IS STEERED TOWARD THE
INLAND COUNTIES. THE MAIN HAZARDS WILL BE FREQUENT LIGHTNING...WIND
GUSTS OF 40 TO 50 MPH ALONG WITH A CHANCE OF SMALL HAIL.

.FLOOD IMPACT...
SLOW MOVING STORMS PRODUCING LOCALIZED RAINFALL BETWEEN ONE AND
THREE INCHES WILL BE POSSIBLE THIS AFTERNOON...CAUSING TEMPORARY
STREET FLOODING.

.MARINE THUNDERSTORM GUST IMPACT...
SLOW STORM MOTION TOWARD THE SOUTH OR NEARLY STATIONARY IN SOME
AREAS WILL LEAD TO SOME STRONGER STORMS...ESPECIALLY SOUTH OF
MERRITT ISLAND THIS AFTERNOON. WIND GUSTS OF 35 TO 45 KNOTS WILL
BE POSSIBLE ALONG WITH FREQUENT CLOUD TO WATER LIGHTNING. INLAND
LAKES OF EAST CENTRAL FLORIDA MAY ALSO SEE GUSTY WINDS AND FREQUENT
LIGHTNING WITH THE SCATTERED AFTERNOON STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A BROAD AREA OF LOW PRESSURE FORECAST JUST WEST OF THE STATE FROM
THIS WEEKEND INTO EARLY NEXT WEEK WILL LEAD TO NORMAL TO SLIGHTLY
ABOVE NORMAL SHOWER AND LIGHTNING STORM CHANCES INTO EARLY NEXT
WEEK. CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL WILL
BE THE PRIMARY HAZARDS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

PENDERGRAST/KELLY

In the hours before

Special weather statement, Sep 5, 2:45 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
245 PM EDT SAT SEP 5 2015

FLZ045-053-051930-
OSCEOLA FL-ORANGE FL-
245 PM EDT SAT SEP 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ORANGE AND NORTH
CENTRAL OSCEOLA COUNTIES UNTIL 330 PM EDT...

AT 244 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ORLANDO INTERNATIONAL AIRPORT...MOVING SOUTHWEST AT 15 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ORLANDO...KISSIMMEE...SAINT CLOUD...BUENA VENTURA LAKES AND EAST LAKE
TOHO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING AND STRONG WIND
GUSTS...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE
LIMBS...CAUSE POWER OUTAGES OR CAPSIZE SMALL BOATS. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

BOATERS SHOULD BE AWARE THAT STRONG WIND GUSTS SOMETIMES OCCUR WELL
AWAY FROM THE HEAVY RAIN AND LIGHTNING ASSOCIATED WITH STORMS.

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH WILL REDUCE
VISIBILITY AND MAY LEAD TO TEMPORARY FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM A THUNDERSTORM. SEEK
SHELTER INSIDE A BUILDING OR VEHICLE. OPEN SHELTERS FOUND IN PARKS...
ON BEACHES OR GOLF COURSES OFFER NO PROTECTION FROM THE DANGERS OF
LIGHTNING.

&&

LAT...LON 2857 8138 2845 8118 2817 8121 2830 8157
TIME...MOT...LOC 1844Z 033DEG 13KT 2844 8131

KELLY

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 2:45 PM EDTSpecial Weather StatementMLBOrange45 min

Nearby

Severe Thunderstorm Warnings in Florida, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.